Reports

Quantitative Growth of the Mathematical Literature

Science  30 Dec 1966:
Vol. 154, Issue 3757, pp. 1672-1673
DOI: 10.1126/science.154.3757.1672

Abstract

Since 1868 the number of mathematical publications per year (measured by counts of titles abstracted) has grown from about 800 to 13,000 at an average continuous compound rate of about 2.5 percent per year, doubling about four times a century. Deviations from the exponential curve are clearly related to war, depression, and recovery. If the total number of publications prior to 1868 is estimated by extrapolating from the curve of annual output, the cumulative grand total of mathematical titles grows from 41,000 in 1867 to 419,000 by the end of 1965. Deviations from an exponential growth of 2.5 percent per year are negligible except for two "pauses" during world wars, after which the observations continue parallel to the theoretical curve. The wellknown hypothesis of exponential growth of the scientific literature is strongly confirmed but at a rate less than half that found by Price and other investigators. The discrepancy appears to be due to the failure of previous studies to take into account the titles published before the beginnings of the time series used.

Related Content